Jul 24, 2013

Why is Roaccutane a controversial medicine?



Image courtesy of stockimages at FreeDigitalPhotos.net


After I tried many acne products without seeing a skin improvement, a friend of mine told me about a “wonder medicine” that healed her friend’s acne. Name of the wonder medicine? Roaccutane.
I was really curios to find out more about this pills and, I got home and google it. It was such a bad idea because I think that a medical opinion should be formed by a doctor not by an online forum or newspaper...so, I insist: ask a dermatologist first, not Doctor Google J

Usually, the most important media sites present articles about suicide attempts and lawsuits related to Roaccutane. I was very scared and I was wondering:”how can suicide become a side effect?”
Here it is a short summary of what you might find in the press relases.

  • Press releases (negative and positive)
  • Lawsuits


Press articles: suicide attempts, deaths.

On 17 November 2012,  on www.dailymail.co.uk,  was published an article about a boy who committed suicide after taking Roaccutane.  The same article talks about:” 18-year-old Melissa Martin-Hughes, that hanged herself after spiralling into depression. She had been taking Roaccutane.  
Angela Lee, 28, stepped in front of a train in Ilford, East London, having left a suicide note claiming Roaccutane had made her feel physically aged”.

Roaccutane manufacturer Roche deny 'causal link' between drug and depression or suicide. Company say nine suicides reported in one year of 500,000 people known to be taking Roaccutane.

Personally, I was more depressed before starting  this treatment; the disappointment was huge because after so many years I couldn’t find a cure. 
During the treatment, I had no thoughts related to suicide so it is possible to take Roaccutane and stay alive.

Lawsuits

For example, in February 2012, bloomberg.com wrote an article about a lawsuit where “Roche Holding AG, the Swiss drug maker, had to pay $25.16 million in damages to a former user of its Accutane drug who blamed the acne medicine for his inflammatory bowel disease”.

The website www.drugwatch.com, writes: “In June 2009, Roche removed Accutane from the U.S. market citing sluggish sales due to growing competition from generics. The manufacturer’s patents expired in 2002, and many companies began selling the cheaper, generic versions of the medicine. Generic equivalents include Amnesteen, Claravis and Sotret.”

Roche continues to sell isotretinoin under the name Roaccutane in other countries. I would like to repeat an idea: Roaccutane is not the only medicine that is based on isotretinoin. Other common names that you might know are Amnesteen, Claravis and Sotret.

Personal Injury Lawsuits 

The medicine has been linked to a variety of severe, life-threatening side effects including Birth Defects, Depression, Suicide, Inflammatory Bowel Disease (IBD), Crohn’s Disease, Ulcerative Colitis, Ulcerative Proctitis and many others.

During my research, I found online many lawyers firms that offer their legal service for Accutane users that suffer from severe side effects caused by this medicine. If you present a solid case and fill a lawsuit against the manufacturer, the lawyers can obtain for you a substantial compensation.
I have gathered some law firms here:

Positive online articles

If you still have some courage left to continue the  Roaccutane investigation, you could also find few links related to the benefits of this treatment. I was impressed by the before and after photos. Those people had severe acne and now are cured…all those faces look fantastic. For me, the skin improvement is like a miracle.
After all the articles related to side effects I found some that present the benefits of using Roaccutane.


The first article is from the University of British Columbia, Faculty of Medicine published on February 21, 2013. The study realized by the scientist from the university claims that acne drug doesn't causes digestive disorder.

I’m a little bit relieved to read that “Doctors should not be discouraged from prescribing isotretinoin to adolescents for inflammatory acne, according to a new study by Canadian and U.S. scientists showing the drug does not increase the risk of inflammatory bowel disease (IBD).”

Only God knows if the study is true or not…but, at least, we have a new opinion that we should take into consideration.

The second article presents opinion about the use and prescription of Accutane. Because it was written on a medical website (dermatologytimes.com) and includes opinions of specialists, I thought that it could be a reliable source. The article was written on June 1, 2012.



Personally, I like it because includes opinion of real doctors that have experience and prescribe the medicine. It isn’t just media buzz…We are free to have opinions, but maybe we should trust more an authority (dermatologist) than a media article or a TV advertising.
The doctors say they do prescribe isotretinoin for their patients with severe acne. And while they believe the drug is safe, they do take some precautions.

I found my pre-Roaccutane experience in the words of some doctors.



“The majority of patients with severe acne are not hesitant to take it. They tried and failed so many other treatments over the years, typically they're frustrated by the time they see me."


After I’ve tried so many products and pills, I was willing to take anything only to get rid of acne. Is difficult to have 20 years and to live with a face/chest/back full of pimples.

"In fact, when suicidal ideations and depression were cited as side effects, I found people much more likely to be depressed and commit suicide before they went on the isotretinoin. Any teenager that has problems with acne can have mood changes; 99 percent of patients actually become less depressed on this medication," Dr. Feehan says.”

Almost true for me. The best part is that I never had suicidal thoughts…I just wished to disappear or to hide for a while .
Before Roaccutane I was sad and discouraged…After the first week of Roaccutane I was in heaven: I didn’t have oily skin and only one pimple appeared! The best feeling in the world!!!

I’m still concerned about the psychological part and I have found an interesting response regarding the depression history:

“Dr. Feehan says he thinks the publicized dangers of side effects are overblown."I truly believe there's a small subset of patients who do have mood affect changes and get depressed. Many years ago I had a patient like this, we recognized it, stopped the medication and he was fine," he says.”

Another doc says:

           "I get in touch with the psychologist or psychiatrist following the patient to inform them the patient is interested in starting isotretinoin, and make sure the patient has the OK of that person treating the   depression".

The aspects mentioned above are one of the common issues related to Accutane controverecy.
Hope that all this information helps


Don't forget:
Ask a dermatologist first, not Doctor Google 




Related Posts Plugin for WordPress, Blogger...